An Overview of the Most Common Drug Allergies

Drug allergies can range from mild to fatal

Doctor and patient discussing medication in office
Hero Images/Getty Images

Reactions to medication are extremely common with 15 to 30 percent of all hospitalized patients experiencing an unintended reaction as a result of medications. However, true allergic reactions to medications only account for about 1 in 10 of all adverse drug reactions.

People can experience allergic reactions to just about any medication. Most reactions are common and predictable, while others may be unpredictable and may occur only in certain people.

Allergic Reactions to Medications

True allergic reactions to medications typically follow certain features:

  • The first time you took it there was no reaction.
  • The reaction from the medication is different from expected side effects.
  • The reaction is suggestive of allergy or anaphylaxis.
  • The symptoms of the reaction disappear within a few days after you stop taking it. 

Symptoms of Allergic and Immunologic Reactions

Skin rashes are the most common symptoms of adverse drug reactions. Urticaria and angioedema (hives and swelling) suggest an allergic cause, while blistering, peeling, and sunburn-like reactions suggest non-allergic immunologic causes.

Other non-allergic immunologic symptoms can include:

  • Fever
  • Kidney failure
  • Hepatitis
  • Blood problems (such as anemia)

Drug Allergy to Penicillin

About 1 in every 10 people reports a history of an allergic reaction to penicillin, but much less than 10 percent of those who think they are allergic to penicillin actually are.

A true allergy to penicillin could cause life-threatening anaphylaxis as a result.

Drug Allergy to Cephalosporins

Severe reactions to cephalosporins, a class of antibiotic, are much less common than with penicillins. However, there is a small chance if you have a true penicillin allergy you could also react to cephalosporins.

Drug Allergy to NSAIDs

Non-steroidal anti-inflammatory drugs (NSAIDs) include pain relievers such as aspirin, ibuprofen, and naproxen. Allergies to these medications can cause allergic and non-allergic bouts of hives and swelling, worsen asthma, and cause anaphylaxis. 

A Reaction to IV Contrast Dye

The reaction to IV contrast dye is non-allergic but can result in anaphylaxis since the dye's high concentration can cause mast cells to release their contents, mimicking an allergic reaction. However, in most cases, you can take the dye safely by using oral steroids and antihistamines hours before the contrast is given. 

Drug Allergy to Local Anesthetics

True allergic reactions to local anesthetics (novocaine, lidocaine) are extremely rare, and usually due to other ingredients in the medication, such as preservatives or epinephrine.

Non-Allergic Reactions to Antiseizure Medications

Many antiseizure medications used for epilepsy treatment cause non-allergic reactions as a result of certain enzyme deficiencies. Symptoms can include:

  • Rash
  • Fever
  • Body aches
  • Hepatitis

Managing an Allergic Reaction

If you think you are having an allergic reaction to a medication, you are taking discontinue the medication and call your doctor, or their on-call hotline, to see how you should proceed.

If you took a medication and are now having difficulty breathing or any other symptoms that have you concerned, seek medical help immediately. For allergic reactions which cause rashes and hives, your doctor will likely recommend a topical steroid cream which you can purchase over the counter at your local pharmacy. He may also recommend non-prescription antihistamines should symptoms persist or cause discomfort. Reactions can get worse with continued use of a medication, so discontinue the offending medication unless your doctor suggests otherwise. 

Sources:

Practice Parameters for Drug Hypersensitivity. Ann Allergy 1999; 83:S665-S700.

Macy E. Drug Allergies: What to expect, what to do. J Respir Dis. 2006;27:463-471.

Mellon MH, Schatz M, Patterson R. Drug Allergy. In: Lawlor GJ, Fischer TJ, Adelman DC, eds. Manual of Allergy and Immunology. 3rd ed. Boston: Little, Brown and Co;1995:262-289.

Continue Reading